Nebraska, 2019

Hail in Nebraska, March 28, 2019

March 28, 2019 · NWS GID · 9 events in 5 counties and zones

Thunderstorms produced lots of hail close to the Kansas state line on this Thursday morning. Some of the hail was as large a tennis balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms produced lots of hail close to the Kansas state line on this Thursday morning. Some of the hail was as large a tennis balls. Between 5 and 6 AM CST, a lone thunderstorm developed over Furnas county. This storm rapidly developed into a supercell and produced tennis ball size hail just south of Orleans, and 2 inch hail near Republican City. This storm subsequently moved east along Highway 136, producing severe hail between the size of quarters and golf balls all the way to Superior. As this storm was in progress, other storms began developing along Highway 136. However, the only other storm to become severe occurred over northeast Nuckolls and northwest Thayer counties, where it produced hail up to the size of golf balls. The supercell ceased producing severe hail after Superior as it merged with other storms over Thayer county and become multicellular. For a while, storms trained along Highway 136 through 11 AM CST. There was one report of 2.08 inches of rain over southwest Thayer county.

During the nighttime hours, a strong cold front had been sagging south through Nebraska. By dawn, it had dropped into northern Kansas, but its forward progress had slowed to the point that it had temporarily become stationary. While this occurred, weak low pressure moved out of southeast Colorado into southwest Kansas. This increased the lift atop the front which resulted in the elevated storms atop the cooler air mass. The morning radiosonde launch at North Platte, NE indicated southeast winds at 30 kt at 850 mb, just above the frontal surface. The upper-level flow was zonal across the majority of the U.S., but observed flow in the mid-levels showed that there was a subtle shortwave trough at 700 mb. MUCAPE was just over 1000 J/kg with very steep mid-level lapse rates of 8 C/km. Deep layer shear from the lifting condensation level was between 35 and 40 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 28, 5:50 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 28, 5:50 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
650 AM CDT Thu Mar 28 2019

.SHORT TERM...(Today and tonight)
Issued at 426 AM CDT Thu Mar 28 2019

The long expected cold front has made its way south to almost
clear our CWA. A surface low is forming along the front in Kansas
and helping to slow the front down. North of the front, elevated
convection is expected to erupt this morning near the Nebraska and
Kansas border, with much of the precip possibly landing just on
the Nebraska side, the way it appears, getting some help from the
low-level jet in the matter of some modest low-level convergence.
It looks like there will also be a mid-level low-amplitude piece
of energy traversing the area about the same time. Considering
that PWs are a bit high for this time of year, and the fact that there
may be a little ice left in the ground, along with a fairly
saturated ground to begin with, I would not be entirely surprised
if we had at least some ponding of water if we can really get
some convection going, and it appears by looking at short-term
models, the place to watch this morning will be areas southeast of
the tri-cities in Nebraska, namely the Superior, Hebron, and
Geneva.

Enough instability hangs around to give us a small hailer up to
the size of nickels this morning, especially in the south half of
the CWA. After the low- level jet and associated convection moves
off to the east, our thunder chances decrease dramatically. We
will maintain a pretty stiff northeast breeze today behind the
front, and highs today in the 50s will be a far cry from our 70s
from yesterday. Wind will likely decrease a bit by afternoon.

Models have consistently forecasted a lull in precipitation by
this evening, and I'm continuing to agree.

.LONG TERM...(Friday through Wednesday)
Issued at 426 AM CDT Thu Mar 28 2019

As another shortwave trough tries to pull out of the Rockies onto
the Plains by Friday morning, isentropic lift will ensue over our
area, with increasing moisture. I expect a resurgence of precip
coming in by Friday morning, and lasting into the evening. A good
punch of cold air advection finally gives us enough cold air to
produce some snow by Friday evening, but by then, most of the
precipitation should be just about done, and snow amounts still
look like they will be an inch or less. Interestingly, the GFS has
bumped up snow amounts a tad in our northern CWA, while the ECMWF
backed off from its previous run, and the NAM keeps most of the
major accumulating snow well to our northwest. One general theme
from models is clear, and that the most snow stays west and
northwest of us.

Its looking more and more like this cold snap will be rather
short-lived before our next nice rebound next week. We will still
struggle to top 40 degrees for Friday and Saturday, but by Monday,
we should be hitting upper 50s, which is near normal for us, and
we will be back into the 60s and 70s for Tuesday and Wednesday as
an amplified upper ridge moves through.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday)
Issued at 647 AM CDT Thu Mar 28 2019

Showers and thunderstorms will be on the increase this morning,
but should remain mostly to the south of the terminals, although
the terminals will be on the normal fringe of convection. Ceilings
will likely dip to MVFR during the day for a short time until the
convection moves off to the east by late afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Mar 28, 5:36 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
636 AM CDT Thu Mar 28 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
636 AM CDT Thu Mar 28 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorm chances will continue today, with the better chances
mainly along and south of Interstate 80 and into north central
Kansas. There will again be the potential for a few stronger
storms, capable of producing hail near the size of nickels and
wind gusts near 40 MPH, mostly south of Highway 6. Some storms
could produce heavy rain and produce localized flooding,
especially areas south of Highway 6 and east of Highway 281.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow is possible primarily Friday night into
Saturday morning. Snow amounts are currently forecast to be an
inch or less, but be sure to monitor the forecast for any possible
changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight, but any
reports of hail, strong winds, and flooding would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, Mar 28, 5:36 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
636 AM CDT THU MAR 28 2019

NEZ072-073-082-083-281215-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
636 AM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...
SOUTHEASTERN GOSPER...NORTHERN FURNAS AND NORTHWESTERN HARLAN
COUNTIES UNTIL 715 AM CDT...

At 635 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hendley, or 25 miles north of Norton, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Arapahoe, Oxford, Beaver City, Loomis, Edison, Atlanta, Hendley and
Hollinger.

LAT...LON 4009 9999 4026 10008 4049 9949 4025 9935
TIME...MOT...LOC 1135Z 247DEG 27KT 4021 9995

Heinlein
Special weather statement, Mar 28, 6:12 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
712 AM CDT THU MAR 28 2019

NEZ082-083-281245-
Harlan NE-Furnas NE-
712 AM CDT THU MAR 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FURNAS AND HARLAN
COUNTIES UNTIL 745 AM CDT...

At 711 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oxford, or 20 miles southwest of Holdrege, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alma, Oxford, Orleans, Stamford, Huntley and Ragan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 9942 4035 9929 4006 9926 4006 9968
      4033 9975
TIME...MOT...LOC 1211Z 259DEG 19KT 4024 9966

Fay

The radar

The Grand Island radar (KUEX), 97 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Harlan

When
March 28, 6:22 AM CST to 6:45 AM CST
Where
Harlan County, 1 mi E of Stamford to 3 mi W of Republican City
Measured
2.5 in hail
Property damage
$100,000
Reported by
Public
Coordinates
40.130, -99.561

Hail along this path ranged from quarter to tennis ball size.

Hail, Nuckolls

When
March 28, 7:29 AM CST
Where
Nuckolls County, Oak
Measured
1.5 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
40.230, -97.850

Hail, Franklin

When
March 28, 7:30 AM CST
Where
Franklin County, Franklin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.100, -98.950

Hail, Nuckolls

When
March 28, 7:42 AM CST
Where
Nuckolls County, 5.18 mi ENE of Angus
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.310, -97.890

Hail ranged from nickel to golf ball size.

Hail, Webster

When
March 28, 7:50 AM CST to 7:55 AM CST
Where
Webster County, 1 mi WSW of Inavale to 1 mi SW of Inavale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.094, -98.668

Hail, Thayer

When
March 28, 7:55 AM CST
Where
Thayer County, Carleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -97.670

Hail, Webster

When
March 28, 8:17 AM CST to 8:18 AM CST
Where
Webster County, 5 mi SSW of Red Cloud to 6 mi S of Red Cloud
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.033, -98.566

Hail ranged from quarter to golf ball size.

Hail, Webster

When
March 28, 8:25 AM CST
Where
Webster County, 2 mi SW of Guide Rock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.059, -98.357

Hail, Nuckolls

When
March 28, 8:55 AM CST
Where
Nuckolls County, Superior
Measured
1 in hail
Reported by
Social Media
Coordinates
40.030, -98.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806523, 806531, 806532, 806533, 806535, 806537, 806528, 806539, 806540.